One of the first questions Aesthetic Solutions asks of our Triangle-area patients is this: What medications do you take?
This question is critical not only to your overall health and well-being, but also to the health and beauty of your skin. You see, many medications increase the sensitivity of your skin to the sun in a number of ways, and none of them are pretty.
Let’s begin with the two most common types of sun-sensitizing reactions:
Photoallergy occurs when your skin is exposed to the sun after a drug is applied topically to the skin’s surface. Sun exposure causes a structural change in the drug and leads to the production of antibodies that cause a sun-sensitivity reaction.
What does this look like in plain English? Picture an eczema-like rash that typically shows up on your skin a few days after exposure occurs.
Phototoxicity happens when skin is exposed to the sun after certain medications are injected, taken orally, or applied to the skin. The drug absorbs the UV light and then releases it into the skin, causing cell death.
Again, what does this look like and feel like in plain terms? In as little as a few hours, various symptoms can appear on exposed areas of the body, such as sunburns, hives and rash. Patients can also experience increased sensitivity to heat, which in turn can lead to dehydration. Finally, many of these drugs can aggravate existing skin conditions such as eczema and herpes.
So what’s a patient to do?
Use a sunscreen with a physical block, like titanium dioxide and / or zinc oxide (shouldn’t you always anyway?). Know your medications and remember to tell us about them when you come in for a consultation, so we can help keep you on the right track.
If you know you are going to be exposed to sunlight, you can take Heliocare. This over-the-counter medication can help diminish the effects, but it is not a substitute for sunscreen.
We’ll try to keep you informed when any medication or procedure could potentially increase your sun sensitivity, but it’s always a good thing to ask of us, or any other health care provider. As you can see in the accompanying photograph – someone in our practice no less! – we do forget, and this example of phototoxicity after an oral medication prompted this reminder.
Here are some of the most common prescribed and over-the-counter drugs that cause sun sensitivity:
- Antibiotics: Doxycycline, tetracycline, ciprofloxacin, ofloxacin, levofloxacin and trimethoprim
- Antidepressants: Doxepin (Sinequan) and other tricyclics; St. John’s wort
- Antihistamine: Promethazine and diphenhydramine
- Benzoyl peroxide
- NSAIDs: Ibuprofen, ketoprofen, naproxen, celecoxib and piroxicam
- Diuretics: Urosemide, bumetanide and hydrolorothiazide
- Antihypertensives (blood pressure drugs): Aldactazide, Capozide, Cardizem and diltiazem
- Cholesterol drugs: Simvastatin, atorvastatin and lovastatin
- Retinoids: Isotretinoin and acitretin
- Hypoglycemics: Glipizide and glyburide
- PDT Pro photosensitizers: 5-aminolevulinic acid and methyl-5-aminolevulinic acid
- Antifungals: Griseofulvin
- Sulfonamides: Sulfadiazine, sulfamethoxazole, sulfasalazine and sulfisoxazole